Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Took postinor after unprotected sex. Experiencing heavy bleeding. Is this normal?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
I had an unprotected sex but my boyfriend didn't cum inside me, I asked healthcare nearby and they told me to still get the morning pill just to be safe. So I took postinor 2 and i've been experiencing 3 days bleeding since the night I took the first pill, and it's quite a heavy bleeding. Is it normal? How long usually the bleeding will happen? I always have irregular period, like 3-4 times a year only my period comes, and is the heavy bleeding also caused by my irregular period? How do I know if the pill really works?
I really need help. Thanks
Posted Sat, 20 Apr 2013 in Women's Health
Answered by Dr. Shanti Vennam 1 hour later

Thanks for writing to us.

You seem to be experiencing breakthrough bleeding after using the pill as the pill contains high doses of hormone. It is common to see some amount of bleeding or spotting after using the emergency pill, but, as you are bleeding heavily, I would advice you to see your health care provider for an exam and to make sure if everything is alright.

As your periods cannot be predicted, you can only get to know if this is your period through a physical examination by a qualified doctor. The efficacy of the pill is 97% if taken soon after the intercourse and dwindles as the time gap lengthens.

At present, you should see a gynecologist to see why you are bleeding heavily, then get to check if you have conceived after another two weeks which is very unlikely in the present scenario and later get treated for your irregular periods. Please use a regular contraceptive hereafter.

Hope I have answered your query. Please feel free to ask if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Took postinor after unprotected sex. Experiencing heavy bleeding. Is this normal? 21 minutes later
This is also my first time having sex, is the bleeding also caused by hymen breaking? The bleeding I'm experiencing right now looks like my usual period bleeding. I feel a bit of stomach pain sometimes but it's not as harsh as what I usually experience in my period. That's why I'm confused if this is considered as heavy bleeding caused by the pills.
I took the first pill 11 hours after I had sex and the second exactly 12 hours after the first pill.
So you mean that after 2 weeks if the bleeding stop in these few days, I can have a pregnancy test to check if the pill works?
Answered by Dr. Shanti Vennam 3 hours later

Thanks for writing back.

It is possible that hymenal rupture could have caused the bleeding. If you do not think the bleeding as unusual from your periods, you may wait for a couple of days to watch if it subsides. Otherwise, see a doctor immediately. Pills can cause heavy bleeding sometimes, so also is rupture of the hymen.

The timing of the pill is good and the chances of failure in such a case and given that you do not ovulate regularly (which means you could be in the safe period), are very less. Yet, you can get a pregnancy test done 2-3 weeks later if you wish to be assured.

Hope I have made it clear. Please get back if you need further clarifications. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor